Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

July 23, 2021DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 23, 2021, 6:07 PM EDT for DeKalb County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 6:07 PM EDT (22:07 UTC)
Expired
Jul 23, 2021, 6:45 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS82 KFFC 232207
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
607 PM EDT Fri Jul 23 2021
 
GAZ033-045-232245-
North Fulton GA-DeKalb GA-
607 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND WESTERN DEKALB
COUNTIES UNTIL 645 PM EDT...

At 606 PM EDT...a strong thunderstorm was previously over Grant Park-
Zoo Atlanta, or over Atlanta causing heavy rainfall. This storm was 
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Candler-Mcafee, Grant Park-Zoo Atlanta, Belvedere Park,
Lakewood Park, Sweet Auburn, Turner Field, Gresham Park, Little Five
Points, Kirkwood and Panthersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3373 8426 3366 8434 3372 8444 3378 8437
TIME...MOT...LOC 2206Z 120DEG 1KT 3373 8436 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:31 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 3:31 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT Fri Jul 23 2021

.SHORT TERM /Tonight through Saturday Night/...

Fairly ambiguous pattern influencing the region through the next 36
hours. Upper ridge over the southern plains builds eastward into the
southeastern U.S., but not strong enough to completely suppress
convection over the forecast area. Weak upper low that was displaced
by the expanding ridge off of the SC/GA/FL coast meanders around
that area and takes on increasingly tropical characteristics. Models
keep it far enough south and east to have little direct influence on
our weather. However, gradient that sets up between this system and
high pressure, both surface and aloft, to the north of the area
drags some drier air down the lee of the Appalachians into the
southern portion of the forecast area, shifting the better coverage
of convection back north. This coverage still looks to be scattered
in nature.

20

.LONG TERM /Sunday through Friday/...

Our slight drying pattern will continue through Monday evening as a
large upper ridge stretching across much of the southern CONUS
brings subsistence to the region. Although the trend will be drier
than we have seen lately summer time diurnally driven PoPs will
still be possible given the ample moisture trapped under the ridge.

Monday evening the eastern part of the ridge breaks down as a trough
digs across the eastern CONUS. Simultaneously, at the surface, a
front will move southward through the Appalachians. This front will
be the focus of increase precipitation chances across northern GA
Monday night into Tuesday. After that N to NW flow aloft takes hold.
This will allow a as series of shortwaves to move across the area as
the surface front lingers across the FA. This will increase rain
chances area wide each afternoon through the end of the week. Who
will get the majority of the rainfall will be dependent on the where
the surface front ends up and the strength of each shortwave.

Long term guidance continues to show a tropical low becoming
slightly better SE of the FA in the Atlantic. Right now all models
suggest that the low will weaken and head west into FL with maybe
some increased rain chances in south GA. Timing and strengthening of
the low differ model to model so for now we will keep our eye on the
storm with no headlines needed.

28

&&

.AVIATION...
18Z Update...

VFR conditions predominate across the majority of the forecast area,
outside of isolated to scattered convection, through 00Z/06Z. MVFR
or lower visibilities expected to become somewhat widespread again
06Z through around 14Z. Although best coverage of convection will be
across central Georgia resulting in TEMPO TSRA for KCSG & KMCN,
enough development just southeast of the Atlanta metro area to put
the VCSH back into the metro area TAFs for this afternoon. Will need
to keep an eye on development for possible TEMPO TSRA. Northwest to
northeast winds 3-6kt become light (3kt or less) and variable after
00Z. Winds increase back into the 3-6kt range out of the east after
12Z.

//ATL Confidence...18Z Update...

Medium all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  71  91 /  30  30  10  20
Atlanta         72  90  71  91 /  20  30  10  20
Blairsville     66  85  66  85 /  20  40  20  40
Cartersville    71  91  71  92 /  10  30  10  30
Columbus        73  93  72  93 /  30  30  10  20
Gainesville     71  88  71  90 /  20  40  20  30
Macon           72  94  70  95 /  20  20  10  10
Rome            71  93  72  93 /  10  20  10  30
Peachtree City  71  90  71  91 /  20  30  10  20
Vidalia         72  92  70  93 /  20  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....28
AVIATION...20
Hazardous weather outlook, Jul 23, 11:26 AM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1126 AM EDT Fri Jul 23 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1126 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms could become
strong and capable of producing very heavy rain, gusty winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are possible across north and
central Georgia Saturday through Thursday...mainly in the
afternoon and evening. A few storms could become strong and
capable of producing locally heavy rain heavy rain... gusty winds
and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 23, 3:36 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
336 PM EDT Fri Jul 23 2021

GAZ071-072-232000-
Monroe GA-Jones GA-
336 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE AND NORTHWESTERN
JONES COUNTIES UNTIL 400 PM EDT...

At 335 PM EDT...a strong thunderstorm was over Jarrell Plantation, or
10 miles west of Gray. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Plant Scherer, Jarrell Plantation and Dames Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3309 8383 3313 8368 3295 8358 3293 8370
      3295 8371 3295 8373 3294 8373 3292 8376
      3292 8377
TIME...MOT...LOC 1935Z 234DEG 0KT 3304 8371
Special weather statement, Jul 23, 4:12 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Fri Jul 23 2021

GAZ014-022-232045-
Dawson GA-Forsyth GA-
412 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND
NORTHWESTERN FORSYTH COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was over Dougherty, or near
Dawsonville...moving south at 5 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dawsonville, Dougherty, Matt, Silver City, Coal Mountain and
Hightower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3443 8401 3442 8399 3431 8398 3423 8412
      3432 8424 3444 8417
TIME...MOT...LOC 2011Z 006DEG 5KT 3438 8411

WIND...50MPH
Special weather statement, Jul 23, 5:11 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 PM EDT Fri Jul 23 2021

GAZ033-045-232145-
North Fulton GA-DeKalb GA-
511 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 545 PM EDT...

At 511 PM EDT...a strong thunderstorm was over Grant Park-Zoo
Atlanta, or near Atlanta. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Avondale Estates, Grant Park-Zoo Atlanta, Belvedere
Park, Candler-Mcafee, Druid Hills, West End, Sweet Auburn, Turner
Field, Kirkwood, Lakewood Park, Panthersville, East Lake, Gresham
Park and Little Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3376 8444 3379 8431 3372 8420 3365 8425
      3365 8435 3366 8436 3367 8439
TIME...MOT...LOC 2111Z 324DEG 3KT 3371 8435

WIND...40MPH
Special weather statement, Jul 23, 5:51 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT Fri Jul 23 2021

GAZ033-045-232215-
North Fulton GA-DeKalb GA-
551 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHWESTERN
DEKALB COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT...a strong thunderstorm was over North Atlanta, or near
Decatur. This storm was nearly stationary.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Chamblee, Doraville, Clarkston,
North Decatur, North Atlanta, North Druid Hills, Druid Hills, Tucker,
Virginia Highland, Piedmont Park, Scottdale, Brookhaven and La Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3390 8426 3379 8423 3377 8438 3383 8441
      3388 8439
TIME...MOT...LOC 2151Z 085DEG 2KT 3384 8432

HAIL...0.25IN
WIND...40MPH
Local storm report, Jul 23, 6:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 PM EDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     HUBER                   32.70N  83.54W
07/23/2021                   TWIGGS             GA   911 CALL CENTER

            TREE DOWN ACROSS ROADWAY ALONG HWY 129.

&&

EVENT NUMBER FFC2100448

LUSK
Special weather statement, Jul 23, 6:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
607 PM EDT Fri Jul 23 2021

GAZ033-045-232245-
North Fulton GA-DeKalb GA-
607 PM EDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND WESTERN DEKALB
COUNTIES UNTIL 645 PM EDT...

At 606 PM EDT...a strong thunderstorm was previously over Grant Park-
Zoo Atlanta, or over Atlanta causing heavy rainfall. This storm was
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Candler-Mcafee, Grant Park-Zoo Atlanta, Belvedere Park,
Lakewood Park, Sweet Auburn, Turner Field, Gresham Park, Little Five
Points, Kirkwood and Panthersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3373 8426 3366 8434 3372 8444 3378 8437
TIME...MOT...LOC 2206Z 120DEG 1KT 3373 8436

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:59 PM EDTSpecial Weather StatementFFCTwiggs31 min
Jul 23, 1:33 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs42 min
Jul 23, 1:58 PM EDTSpecial Weather StatementFFCHouston32 min
Jul 23, 2:29 PM EDTSpecial Weather StatementFFCDooly31 min
Jul 23, 2:33 PM EDTSpecial Weather StatementFFCBibb27 min
Jul 23, 2:56 PM EDTSpecial Weather StatementFFCWilcox34 min
Jul 23, 3:36 PM EDTSpecial Weather StatementFFCJones24 min
Jul 23, 4:04 PM EDTSevere Thunderstorm WarningFFCLamar, Pike, Upson41 min
Jul 23, 4:12 PM EDTSpecial Weather StatementFFCForsyth33 min
Jul 23, 5:11 PM EDTSpecial Weather StatementFFCDeKalb34 min
Jul 23, 5:26 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton34 min
Jul 23, 5:51 PM EDTSpecial Weather StatementFFCDeKalb24 min
Jul 23, 6:10 PM EDTSpecial Weather StatementFFCForsyth35 min
Jul 23, 6:22 PM EDTFlash Flood WarningFFCDeKalb, Fulton4 hr
Jul 23, 6:46 PM EDTFlash Flood WarningFFCDeKalb4 hr
Jul 23, 7:01 PM EDTRiver Flood WarningFFCDeKalb96 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.